Ohio, 2003

Damaging Wind in Ohio, July 27, 2003

July 27, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 1:52 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 27, 1:52 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT SUN JUL 27 2003

CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC
DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS
THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON.

WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF
CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE.

FCSTID =   14
PIT   64  77  59  79 /  60  30  10  10
HLG   65  78  60  80 /  60  30  10  10
MGW   66  78  60  80 /  60  40  30  20
ZZV   66  78  60  80 /  60  40  20  10
PHD   65  77  59  79 /  60  30  10  10
FKL   63  75  56  78 /  60  20  10  10
DUJ   63  75  56  78 /  60  20  10  10
LBE   64  77  59  79 /  60  30  10  10
BTP   63  76  57  79 /  60  20  10  10
IDI   64  76  58  79 /  60  30  10  10
ODM   64  77  55  78 /  60  50  30  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016.

WV...NONE.
Hazardous weather outlook, Jul 27, 4:00 AM EST, 14 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE REGION.

THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON
THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES
ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE.

A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF
THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN
LESS THAN THREE HOURS CAN GET FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 27, 5:11 PM EST, 1 hour 19 minutes before
PAZ007-013-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT SUN JUL 27 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 6:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTHERN MERCER COUNTY.
THESE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH AND WILL MOVE
INTO NORTHERN LAWRENCE COUNTY AROUND 6:20 PM.

LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS INCLUDE WEST
MIDDLESEX...NEW WILMINGTON AND VOLANT.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE OR HIGH WATER...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 5:21 PM EST, 1 hour 9 minutes before
PAZ014-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT SUN JUL 27 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE AREA...

AT 6:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH NORTHWEST BUTLER
COUNTY.  THESE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE WEST
LIBERTY...SLIPPERY ROCK AND PORTERSVILLE.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE OT HIGH WATER...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 5:27 PM EST, 1 hour 3 minutes before
PAZ020-272345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT SUN JUL 27 2003

...THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...

AT 6:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH WESTERN BEAVER
COUNTY.  THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL
MOVE ACROSS THE COUNTY BETWEEN 6:30 PM AND 7:30 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE BIG
BEAVER...WEST MAYFIELD AND CHIPPEWA.  HEAVY RAINFALL WILL ALSO MAKE
TRAVEL DIFFICULT ALONG ROUTE 60.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 5:35 PM EST, 55 minutes before
PAZ015-272345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 6:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH NORTHERN
CLARION COUNTY.  THESE STORMS ARE MOVING TO THE SOUTHEAST AT
35 MPH AND WILL MOVE ACROSS THE COUNTY BETWEEN 6:30 PM AND 7:30 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
KNOX...CLARION AND SHIPPENVILLE.  HEAVY RAINFALL WILL ALSO MAKE
TRAVEL DIFFICULT ALONG INTERSTATE 80.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 5:52 PM EST, 38 minutes before
PAZ016-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT SUN JUL 27 2003

...THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...

AT 6:50 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH NORTHERN
JEFFERSON COUNTY.  THESE STORMS ARE MOVING TO THE SOUTHEAST AT
30 MPH AND WILL MOVE ACROSS THE COUNTY BETWEEN 6:50 PM AND 8:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
RICHARDSVILLE...BROOKVILLE AND SIGEL.  HEAVY RAINFALL WILL ALSO MAKE
TRAVEL DIFFICULT ALONG INTERSTATE 80.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE OR HIGH WATER...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 5:56 PM EST, 34 minutes before
OHZ039-040-048-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

AT 6:55 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO THE NORTHERN PORTIONS
OF TUSCARAWAS...COSHOCTON...AND CARROLL COUNTIES.  THESE STORMS ARE
MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS THE COUNTY
BETWEEN 6:55 PM AND 8:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE NEW
PHILADELPHIA...CARROLLTON AND COSHOCTON.  HEAVY RAINFALL WILL ALSO
MAKE TRAVEL DIFFICULT ALONG INTERSTATE 77.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
July 27, 6:30 PM EST
Where
Tuscarawas County, New Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -81.450

Many trees and power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370249.